Thunderstorm Wind, Russell
- When
- August 18, 1:30 PM CST
- Where
- Russell County, 3 mi NE of Paradise
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 39.150, -98.883
Tree damage.
3 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 18, 10:06 AM CST, 3 hours 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 1106 AM CDT MON AUG 18 2003 UPDATE... TWO DISTINCT UPPER FEATURES EVIDENT ON SATELLITE THIS MORNING. FIRST IS SHEARING NORTH INTO NEBRASKA. MEANWHILE, A SECOND UPPER LOW IS DROPPING INTO COLORADO. LLJ IS NOW WEAKENING WHILE PROFILERS SUGGEST LOW LEVEL WINDS BACKING IN RESPONSE TO COLORADO UPPER LOW. ISENTROPIC 315K SFC SHOWS A PRESSURE GRADIENT ACROSS THE AREA. AT THE MOMENT WINDS HAVE BECOME PARALLEL TO THE PRESSURE SFCS AND UPWARD MOTION HAS WEAKENED...HOWEVER AS THE COLO. LOW SHEARS OUT INTO THE PLAINS, EXPECT ADDITIONAL UPWARD MOTION. WOULD EXPECT SCT STORMS TO DEVELOP WITHIN PLUME OF DEEPER MOISTURE ACROSS CENTRAL KS LATER TODAY. ML CAPE OF 1500 J/KG COMBINED WITH HIGH T/TD SPREAD WOULD LEAD TO DAMAGING WIND THREAT...HOWEVER 0-6KM SHEAR OF 10-20KTS SUGGESTS LIMITED ORGANIZED STORM THREAT. CURRENT FCST LOOKS FINE AND WILL ONLY UPDATE HWO TO REFLECT CURRENT THINKING. CO -------------------------------------------------------------------- MAIN FCST CONCERN IS PRECIP CHANCES TNGHT-WED AS AN UPPER WAVE SLOWLY TRACKS ACROSS MIDWEST. TODAY-TNGHT: A NUMBER OF DISTURBANCES WL ROTATE AROUND AN UPPER LOW SITUATED OVER SOUTHERN WY/NORTHERN CO. ONE OF THESE WAVES IS EXPECTED TO SWING THROUGH WESTERN KS LATER TODAY. BOTH THE LOCALLY RUN ETA USING THE KF AND THE LARGER DOMAIN ETA ARE NOW GENERATING PRECIP OVER CENTRAL KS. THIS TREND IS ALSO REFLECTED BY MOS GUIDANCE GIVING RSL AND SLN 30 POPS. FOR NOW WL JUST GO SLGHT CHANCE. A PRETTY GOOD WARM AIR ADVECTION/ISENTROPIC LIFT SITUATION SETTING UP TNGHT OVER WESTERN KS. THIS IS VERY EVIDENT IN THE 315K SURFACE, SHOWING GOOD UPGLIDE AND PLENTY OF MOISTURE. BY 12Z TUES, THIS AREA OF UPGLIDE DOES SHIFT SLIGHTLY EAST AND MAY AFFECT CENTRAL KS. SO WL INSERT A SLGHT CHANCE OVER THESE SAME AREAS. 0-6KM SHEAR WL BE VERY LIMITED, SO DO NOT EXPECT ANYTHING SVR ATTM. TUES-TUES-NGHT UPPER WAVE WL WEAKEN AS IT SCOOTS ACROSS NW KS/SW NE TUES. ATTM WL LEAVE DRY TUES, BUT WOULD NOT BE SURPRISED IF SLGHT CHANCE IS INSERTED OVER CENTRAL KS WITH LATER SHIFTS. THE BETTER SHOT FOR PRECIP OVER THE NEXT COUPLE OF DAYS APPEARS TO BE TUES NGHT, AS UPPER WAVE TRACKS CLOSER TO CENTRAL KS. GOOD UPGLIDE IN THE 315K LAYER WL OVERSPREAD THE AREA, ESPECIALLY CENTRAL KS. SO WL KEEP SLGHT CHANCE GENERALLY ALONG AND WEST OF I-135 AND WL GO CHANCE POPS OVER GENERALLY RSL/GBD AREAS. WED-WED NGHT: WL GO AHEAD AND LEAVE WED DRY FOR NOW, THINKING THAT MOST OF THE ACTIVITY SHOULD BE TUES NGHT. BUT WOULD NOT BE SURPRISED TO SEE SLGHT CHANCE INSERTED WED MORNING FOR LINGER ACTIVITY. BY WED NGHT UPPER WAVE WL FINALLY BE EXITING THE AREA, KEEPING SHOWERS AND THUNDERSTORMS NE OF CWA. THURS-SUN: DID NOT MAKE MANY CHANGES AT ALL TO ONGOING FCST THROUGH THESE PERIODS. THE LATEST AVN IS MORE AGGRESSIVE WITH THE UPPER RIDGE THAN THE LAST RUN OF THE MRF. THIS SOLUTION IS MORE IN LINE WITH THE ECM. SO THIS DOES LEAD TO SOME CONFIDENCE IN A DRY EXTENDED. THE ONLY CONCERN IS THURS, WHEN A WEAK SFC TROUGH MAY BISECT THE CWA. BUT GIVEN THE CURRENT PATTERN WE ARE IN, WL NEED PRETTY CLEAR CUT INDICATIONS BEFORE POPS ARE INSERTED. TEMPS WL CONTINUE TO BE TOASTY THROUGH THIS PERIOD, MAINLY IN THE MID TO UPPER 90S. WOULD NOT BE SURPRISED TO SEE A COUPLE 100 DEGREE READINGS. ATTM JUST DIFFICULT TO PIN DOWN WHICH AFTERNOON. FCSTID = 7/LAWSON ICT 102 73 102 73 / 0 5 10 10 HUT 102 72 102 72 / 10 10 10 20 EWK 102 73 102 73 / 10 10 10 20 EQA 102 73 102 72 / 10 10 10 10 WLD 102 74 102 72 / 10 10 10 10 RSL 101 73 101 70 / 20 20 10 30 GBD 102 73 102 71 / 20 20 10 30 SLN 104 76 103 73 / 20 20 10 20 MPR 102 73 102 73 / 10 10 10 20 CFV 100 74 101 72 / 10 5 10 10 CNU 100 74 100 72 / 0 5 10 10 K88 100 73 100 71 / 5 5 10 10 .ICT... KS...NONE.
KSZ032-033-047>053-067>072-082-083-091>096-098>100-191200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 130 PM CDT MON AUG 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL ONCE AGAIN SOAR TO BETWEEN 102 AND 106 THIS AFTERNOON ACROSS SOUTH CENTRAL AND SOUTHEAST KANSAS. THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS CENTRAL KANSAS, MAINLY FOR LOCATIONS WEST OF INTERSTATE 135. ANY STORMS THAT DEVELOP THIS AFTERNOON, WILL BE CAPABLE OF PRODUCING DAMAGING WINDS. SPOTTER ACTIVATION MAY BE NEEDED, NORTHWEST OF A HUTCHINSON TO SALINA LINE AFTER 3 PM TODAY. WEAK UPPER LEVEL IMPULSES, REVOLVING AROUND UPPER LEVEL LOW PRESSURE OVER WYOMING, WILL GENERATE AFTERNOON SHOWERS AND THUNDERSTORMS OVER WESTERN KANSAS THIS AFTERNOON. SOME OF THIS ACTIVITY MAY REACH AREAS OF CENTRAL KANSAS. THUNDERSTORMS ARE AGAIN EXPECTED IN THESE SAME AREAS OVERNIGHT, AS THIS UPPER LEVEL WAVE TRACKS EAST VERY SLOWLY. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THUNDERSTORMS ARE ALSO EXPECTED TUESDAY NIGHT ACROSS CENTRAL KANSAS, MAINLY FOR LOCATIONS ALONG AND WEST OF A SALINA TO KINGMAN LINE. THESE STORMS CONTINUE TO BE A RESULT OF A FESTERING UPPER LOW PRESSURE SYSTEM LOCATED OVER NORTHWEST KANSAS AND SOUTHWEST NEBRASKA. AGAIN, THESE STORMS ARE EXPECTED TO REMAIN BELOW SEVERE LIMITS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED. && FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM LAWSON/CO
KSZ068-191500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 1018 AM CDT MON AUG 18 2003 ...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 24TH... HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN BAN HAS BEEN ISSUED FOR RENO COUNTY UNTIL AUGUST 24TH. FOR FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF. COX
KSZ068-191500- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 1023 AM CDT MON AUG 18 2003 ...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 25TH... HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN BAN HAS BEEN ISSUED FOR RENO COUNTY UNTIL AUGUST 25TH. FOR FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF. COX
KSZ068-191500- SPECIAL WEATHER STATEMENT...CORRECTED NATIONAL WEATHER SERVICE WICHITA KS 1031 AM CDT MON AUG 18 2003 ...COUNTY WIDE BURN BAN FOR HARVEY COUNTY UNTIL AUGUST 25TH... HOT AND DRY CONDITIONS WILL CONTINUE THROUGH THE WEEK FOR MUCH OF SOUTH CENTRAL KANSAS. THEREFORE, A COUNTY WIDE BURN BAN HAS BEEN ISSUED FOR HARVEY COUNTY UNTIL AUGUST 25TH. FOR FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF. COX
KSZ047-191700- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 109 PM CDT MON AUG 18 2003 ...COUNTY WIDE BURN BAN FOR BARTON COUNTY HAS BEEN EXTENDED... THE COUNTY-WIDE BURN BAN FOR BARTON COUNTY HAS BEEN EXTENDED UNTIL NOON ON MONDAY, AUGUST 25TH. FOR FURTHER INFORMATION REGARDING THE BURN BAN, CONTACT YOUR LOCAL FIRE CHIEF. COX
The Grand Island radar (KUEX), 136 km away, was scanning. The volume nearest the first event began at 19:30 UTC.
3 thunderstorm wind. Local standard time, as filed.
Tree damage.
Large trees uprooted.
Tree damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2003Every state in 2003This day in weather historyWarnings in Kansas, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5377679, 5377680, 5377681.